Immune checkpoint inhibitors (ICIs) are associated with a variety of immune-related adverse events (irAEs), but haematological irAEs are rare. We report a case of presumed complement-mediated thrombotic microangiopathy (CM-TMA) in a 78-year-old man with metastatic melanoma following treatment with ICIs. Following two doses of combination nivolumab and ipilimumab therapy, he developed microangiopathic haemolytic anaemia, thrombocytopenia and increased creatinine. ADAMTS13 activity was preserved, CH50 was high, haptoglobin was depleted and a blood film demonstrated fragments. Given this constellation of findings, a diagnosis of CM-TMA was made. Immunotherapy was held and the patient received steroids and supportive care. Six months after his last dose of immunotherapy, he has no evidence of melanoma or CM-TMA. CM-TMA should be suspected in patients on ICI with unexplained anaemia and thrombocytopenia with preserved ADAMTS13 activity. Suspicion of complement dysregulation may have therapeutic implications, such as the necessity of complement pathway inhibition.
- skin cancer
- haematology (incl blood transfusion)
Statistics from Altmetric.com
Contributors TPM, CP and SDS conceptualised this case report; CP kindly arranged for germline mutation testing; and TPM was responsible for writing and submitting the manuscript. All authors revised the manuscript and gave their final approval for submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests CP has received speaking honoraria and educational grant from Alexion and Octapharma and has also worked on the advisory board of Alexion. SDS has worked on advisory boards for Novartis and Janssen.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.